Missouri, 2003

Hail in Missouri, July 13, 2003

July 13, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 13, 11:00 AM CST, 5 minutes earlier.

Area forecast discussion, Jul 13, 11:00 AM CST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION/MORNING OBS.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1200 PM CDT SUN JUL 13 2003

.DISCUSSION...
LATEST RUC STILL INDICATED THAT THE MAIN LIFT THAT HAD GENERATED THE
STORMS THIS MORNING...WEAKENS BY 19Z...WITH ONLY WEAK BOUNDARIES
LEFT OVER WHICH MAY GENERATE RE-DEVELOPMENT ALONG THE ARKANSAS
BORDER...AND WEST OF CASSVILLE AFTER 22Z. 25H WIND PROFILER AND
UPPER DIVERGENCE ASSOCIATED WITH THE JET MAX...WITH TRANSLATE INTO
NORTHERN OKLAHOMA...WHICH CONTINUES TO LESSEN THE THREAT OF STORMS
BY 19Z.

LONG TERM (TUESDAY THROUGH SATURDAY)...
THE MAJORITY OF THE EXTENDED PERIOD LOOKS DRY AND SEASONABLY
WARM...AS RIDGING AT 500 MB WILL TAKE HOLD OVER THE CENTRAL U.S. BY
MID-WEEK...AND INTO NEXT WEEKEND. BY SATURDAY/SUNDAY NEXT
WEEK...THERE IS SOME INDICATIONS OF A WEAK FRONTAL BOUNDARY NEAR THE
REGION...BUT ITS TOO WEAK AND REGIONAL CONSENSUS SEEMS TO BE WARM
AND DRY THROUGH THE PERIOD. MAY NEED TO WATCH HEAT INDICES AS 100 TO
105 DEGREES ARE LIKELY DURING THE WEEK.

JLT

&&

.AVIATION...
THUNDERSTORMS OVER SOUTHWEST MISSOURI SHOULD BEGIN TO DIMINISH
DURING THE NEXT HOUR OR SO AS THE 80/70H MOISTURE
ADVECTION/CONVERGENCE WEAKENS. MAIN CONCERN THIS AFTERNOON IS
REDEVELOP AFTER 22Z...HOWEVER SHOULD BE CLOSER TO ARKANSAS BORDER
WHERE THE BEST MOISTURE CONVERGENCE WILL REMAIN.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

JLT
Hazardous weather outlook, Jul 13, 5:27 AM CST, 5 hours 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 AM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS CONTAINING:

  BRIEF HEAVY RAINFALL
  HAIL TO THE SIZE OF HALF DOLLARS
  WIND GUSTS TO 60 MPH

  AREAS AFFECTED AND TIMING:

  LOCATIONS GENERALLY SOUTH OF A FORT SCOTT...TO BOLIVAR...TO
  HOUSTON LINE TODAY.

  DISCUSSION:

  A SURFACE BOUNDARY WILL BE DRAPED ALONG THE ARKANSAS BORDER
  TODAY.  WEAK CONVERGENCE ALONG THIS BOUNDARY MAY TRIGGER ISOLATED
  THUNDERSTORMS ACROSS SOUTHEAST KANSAS...ALONG WITH WESTERN AND
  SOUTHERN MISSOURI.  WITH MODERATE INSTABILITY IN PLACE...A FEW
  STORMS MAY PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS
  TO 60 MPH.  WITH WEAK VERTICAL WIND PROFILES...WIDESPREAD
  SEVERE WEATHER IS NOT EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
  AN UPPER RIDGE WILL BUILD INTO THE REGION THIS WEEK ALLOWING HEAT
  AND HUMIDITY TO INCREASE ACROSS SOUTHEAST KANSAS AND THE MISSOURI
  OZARKS.  ON MONDAY...HIGHS ARE EXPECTED TO CLIMB INTO THE MIDDLE
  90S ACROSS SOUTHEAST KANSAS AND FAR WESTERN MISSOURI.  THESE
  TEMPERATURES...COMBINED WITH DEWPOINT VALUES IN THE LOWER
  70S...WILL ALLOW THE HEAT INDEX TO EXCEED 100 DEGREES ACROSS THESE
  LOCATIONS.

  MORE HOT AND HUMID CONDITIONS ARE EXPECTED ON TUESDAY.  IN
  ADDITION...AN APPROACHING FRONTAL BOUNDARY WILL BRING THE CHANCE
  OF SHOWERS AND THUNDERSTORMS TO THE REGION TUESDAY INTO TUESDAY
  NIGHT.  A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND
  DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...
  SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AFTERNOON
  SOUTH OF A FORT SCOTT...TO BOLIVAR...TO HOUSTON LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SAW

In the hours before

Local storm report, Jul 13, 9:11 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1011 AM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    ROCKY COMFORT             MO   1 INCH HAIL
07/13/03   MCDONALD                       ONE INCH HAIL LASTED FOR
                                          10 MINUTES. REPORTED BY
                                          PUBLIC.
Local storm report, Jul 13, 9:21 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1021 AM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 AM    WENTWORTH                 MO   .75 INCH HAIL
07/13/03   NEWTON                         REPORTED BY .
Local storm report, Jul 13, 9:33 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1033 AM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    PIERCE CITY               MO   2.5 INCH HAIL
07/13/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 13, 9:41 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1041 AM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 AM    MONETT                    MO   .75 INCH HAIL
07/13/03   BARRY                          REPORTED BY PUBLIC.
Local storm report, Jul 13, 9:51 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1051 AM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 AM    1 W MONETT                MO   1 INCH HAIL
07/13/03   BARRY                          REPORTED BY PUBLIC.
Local storm report, Jul 13, 10:37 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1137 AM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1033 AM    STOTTS CITY               MO   .75 INCH HAIL
07/13/03   LAWRENCE                       REPORTED BY PUBLIC.

The radar

The Springfield radar (KSGF), 65 km away, was scanning. The volume nearest the first event began at 17:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barry

When
July 13, 11:05 AM CST
Where
Barry County, Purdy
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.817, -93.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376008.